MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER

MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GWBC30
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Positioning Problem (3009)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Tachycardia (2095); Cardiac Perforation (2513)
Date of Event 08/13/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Product analysis: the guidewire was discarded by the customer therefore no product analysis can be performed.Conclusion: without return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant procedure for a transcatheter bioprosthetic valve, a non-medtronic straight wire was introduced into the left ventricle (lv).A non-medtronic catheter was then used.The implant team intended to exchange the catheters, however it was not possible to exchange the catheter for a pigtail catheter because the native aortic valve was unable to be re-crossed.The non-medtronic catheter was reintroduced into the lv and this guidewire was placed through the catheter and into the lv.A pre-implant balloon aortic valvuloplasty (bav) was performed.The valve was implanted.Following the valve implant, tachycardia and hypotension were reported.A lv perforation was reported.Resuscitation was performed, but was not successful.Subsequently, the patient died.
 
Additional Manufacturer Narrative
Additional information was received that the perforation occurred during advancement of the non-medtronic delivery catheter system (dcs).Per the physician, the cause of the perforation was the suboptimal end position of the lv guidewire prior to implantation rather than the guidewire itself.It was reported that the heavily calcified aortic valve made it difficult to pass with a pigtail catheter which was the reason the medtronic guidewire was used with a al1 catheter.Prior to the patient's death, resuscitative efforts included cardiopulmonary resuscitation (cpr) and medication.It was reported that the guidewire was not inspected before use.The guidewire was torqued or twisted during use but was monitored throughout the procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: the guidewire was not returned to medtronic, and as such, an analysis could not be performed.The imaging provided confirm there is a pre balloon aortic valvuloplasty (bav) being performed over the confida wire, which is un-favorably positioned within the left ventricle (lv).The imaging confirmed a perforation is present, as seen on the final angiogram.The imaging confirms there is severe calcium present in the annulus.In this event the physician stated the cause for the perforation was the suboptimal end position of the guidewire prior to valve implantation.Based on the event description and the image review, this event was not due to a malfunction of the device, rather a user error in which the guidewire was not in a controlled position.In addition, it was reported in the event description that the implant team intended to swap catheters however it was impossible to exchange the catheter for a pigtail catheter.It was stated that the guidewire was placed after the non medtronic catheter was reintroduced into the lv, so it is unknown if this action led to the use related perforation with subsequent, secondary harms of tachycardia, hypotension and ultimately patient death.The user stated they did not inspect the guidewire prior to use, and its unknown if the user pre-shaped the guidewire.The guidewire instructions for use (ifu) cautions the user to not manipulate the device without fluoroscopic visualization.As stated in the ifu and reinforced in the medtronic procedural training materials, the confida guidewire should not be pre-shaped.The ifu and product training materials also provide the following: (1) that during initial placement, the guidewire should always be exchanged through a pigtail in rao view, with control of the guidewire always maintained; and (2) that the guidewire transition point should be positioned above the apex, with the wire tip pointed away from the ventricle wall, while maintaining strict fluoroscopic surveillance of the guidewire at all times.When crossing the aortic arch, the ifu instructs that it is critical that the guidewire is controlled to prevent it from moving forward.The ifu also cautions that without proper management of the distal tip of the guidewire, the guidewire could move forward and cause trauma to the lv.Review of the lot history record (lhr) for this device by the supplier, found it was built to specification and met all inspection and acceptance criteria.No issues were noted that would have impacted this event.This event does not indicate a malfunction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONFIDA BRECKER CURVE GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key12347664
Report Number2025587-2021-02605
Device Sequence Number1194371
Product Code DQX
UDI-Device Identifier00763000060886
UDI-Public00763000060886
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K132623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberGWBC30
Device Catalogue NumberGWBC30
Device Lot Number92003613
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer08/26/2021
09/21/2021
Initial Report FDA Received Date08/20/2021
Supplement Report FDA Received Date08/27/2021
10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;